Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 107, NWS Cheyenne, WY

July 9, 2014Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2014, 3:32 PM MDT for Laramie County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2014, 3:32 PM MDT (21:32 UTC)
Expired
Jul 9, 2014, 4:15 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:18 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 11:18 AM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 AM MDT WED JUL 9 2014

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 440 AM MDT WED JUL 9 2014

PRETTY QUIET NIGHT WITH JUST SOME SCT MIDLVL CLOUDS PASSING ACROSS
THE REGION. THE MONSOONAL RIDGE IS LOCATED NEAR THE FOUR CORNERS
REGION WITH THE BEST SUBTROPICAL MOISTURE ACROSS ARIZONA AND
NEVADA. STORM CHANCES THIS AFTN WILL BE BETTER THAN YESTERDAY BUT
NOT AS GOOD AS THE FOLLOWING DAYS (THURS AND FRI). SFC WINDS WILL
BE SOUTH-TO-SOUTHEAST THIS AFTN ACROSS THE PLAINS WITH GOOD LLVL
MOISTURE...ESPECIALLY OVER THE NEBRASKA PANHANDLE WHERE DEWPOINTS
WILL BE IN THE 55-60F RANGE. THIS RESULTS IN LI VALUES AROUND -5C
ACROSS THE PANHANDLE. A WEAK SHORTWAVE MOVING OVER THE NORTHERN
PLAINS DURING THE AFTN WILL SERVE TO STRENGTHEN THE FLOW ALOFT SUCH
THAT BULK SHEAR WILL BE 40-45 KTS. WITH THESE CONVECTIVE
PARAMETERS...A BIT CONCERNED ABOUT A STRONG TO SVR STORM IN THE
PANHANDLE. SPC HAS THE DAY1 SLIGHT RISK GRAZING CHEYENNE COUNTY
BUT MAINLY TO THE SOUTHEAST OF THE CWA. THINKING THAT COVERAGE OF
STORMS WILL BE ISOLATED DUE TO RISING HEIGHTS ALOFT OVER THE
COURSE OF THE DAY.

MIDLVL RIDGE SHIFTS EASTWARD INTO NEW MEXICO ON THURS. THIS
MOVEMENT CAUSES THE MIDLVL FLOW TO HAVE A MORE WEST TO SOUTHWEST
COMPONENT WITH INCREASING SUBTROPICAL MOISTURE. IT IS THE MOISTURE
PLUME CURRENTLY OVER NEVADA THAT PUSHES ACROSS THE CWA ON THURS
AFTN. THE GFS SHOWS PW VALUES RISING TO AROUND 1 INCH EVEN FOR
AREAS TO THE WEST OF THE LARAMIE RANGE...SO HAVE MORE OF A SCT
COVERAGE OF STORMS. MIDLVL FLOW IS WEAKER ON THURS AND COMBINED
WITH LESS SFC INSTABILITY...THE SVR RISK IS QUITE SMALL. THE
MODELS CONTINUE TO INDICATE THAT FRI SHOULD SEE THE GREATEST
COVERAGE OF STORMS. PW VALUES RISE FURTHER WITH MOST LOCATIONS AT
1-1.3 INCHES. IN ADDITION...A WEAK COOL FRONT/SFC BOUNDARY WILL
MOVE OVER THE PLAINS IN THE MORNING WITH LLVL WINDS BECOMING
INCREASING EASTERLY AND UPSLOPE. HEAVY RAIN WILL PROBABLY BE THE
PRIMARY THREAT WITH THE STORMS ON FRI...ALTHOUGH SMALL HAIL WILL
BE POSSIBLE ALSO.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 440 AM MDT WED JUL 9 2014

AN INCREASINGLY ACTIVE PERIOD TAKING SHAPE FOR THE UPCOMING WEEKEND
AND INTO EARLY NEXT WEEK. THE SRN PLAINS HIGH PRESSURE WILL
RETROGRADE WEST TOWARDS THE FOUR CORNERS/GREAT BASIN BY EARLY NEXT
WEEK. A SERIES OF SHORTWAVES WILL ROTATE AROUND ITS PERIPHERY AND
INTERACT WITH A FAIRLY PERSISTENT INSTABILITY AXIS THAT WILL EXIST
ALONG THE FRONT RANGE. MEDIUM RANGE GUIDANCE ARE CONSISTENT IN
MOVING THE FIRST SHORTWAVE AND ASSOCIATED WK FRONT THRU THE REGION
ON SATURDAY. NORTHEASTERLY UPSLOPE FLOW WILL FOLLOW IN THE LLVLS
AIDING CONVECTIVE COVERAGE. MODELS ALSO SHOW THE RRQ OF A H3 JET
STREAK SAGGING SOUTH LATE IN THE DAY...WHICH WILL ELEVATE DEEP LAYER
SHEAR TO AROUND 40 KNOTS. WOULD SUSPECT AT A MINIMUM A FEW STRONG
STORMS ON SATURDAY...WHICH PERHAPS SOME MARGINALLY SEVERE ACTIVITY.
CONVECTION WILL LIKELY BECOME ELEVATED AND LINGER SATURDAY NIGHT AND
SUNDAY MORNING AS WELL. CONVECTIVE COVERAGE LOOKS A BIT LESS ON
SUNDAY...BUT STILL CANT RULE IT OUT GIVEN ACTIVE NORTHWEST FLOW.
HIGH PRESSURE CENTER WILL RE-ESTABLISH ITSELF NR THE FOUR CORNERS/
GREAT BASIN MON-TUE. NORTHWEST FLOW WILL BE THE RESULT...ALLOWING
FOR A STRONGER FROPA SOMETIME ON MONDAY. THE ECMWF IS THE QUICKEST
IN DRIVING IT THRU DURING THE DAYTIME HOURS...WHILE THE GFS HOLDS
IT BACK UNTIL MONDAY NIGHT. IN EITHER CASE...CONVECTIVE CHANCES
WILL INCREASE AGAIN FOR BOTH MONDAY/TUESDAY. SHOWER/THUNDERSTORM
COVERAGE AND ORGANIZATION WILL AGAIN BE AIDED BY THE RRQ OF A H3
JET STREAK DIVING INTO THE CENTER OF THE COUNTRY. HAVE COOLED
TEMPERATURES SOME FOR TUE AND WED...BUT STILL LIKELY NOT ENOUGH IF
THE STRONGER FROPA IS REALIZED. WEDNESDAY LOOKS TO TURN A BIT
DRIER...BUT STEERED THE FORECAST TOWARD CLIMATOLOGY GIVEN TIMING
UNCERTAINTIES AT THE FAR RANGES OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1118 AM MDT WED JUL 9 2014

VFR EXPECTED OVERALL THROUGH THE PERIOD WITH WNW FLOW ALOFT OVER THE
REGION.  A FEW SHOWERS OR TSTMS MAY DEVELOP THIS AFTERNOON THEN END
THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 440 AM MDT WED JUL 9 2014

MINIMAL FIRE WEATHER CONCERNS THROUGH FRIDAY. HUMIDITY VALUES THIS
AFTERNOON WILL BE IN THE 15-20 PERCENT RANGE FOR AREAS TO THE WEST
OF THE LARAMIE RANGE...HOWEVER WIND GUSTS WILL GENERALLY BE BELOW
20 MPH. ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING. MOISTURE WILL INCREASE ON THURSDAY AND
FRIDAY AND MINIMUM HUMIDITY VALUES WILL RISE TO ABOVE 25 PERCENT.
THE INCREASE IN MOISTURE WILL RESULT IN A MORE WIDESPREAD COVERAGE
OF SHOWERS AND THUNDERSTORMS ON THESE DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...FINCH
LONG TERM...HAHN
AVIATION...RE
FIRE WEATHER...FINCH
Hazardous weather outlook, Jul 9, 4:47 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
447 AM MDT WED JUL 9 2014

WYZ101>119-101100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
447 AM MDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND THIS EVENING. A FEW STORMS EAST OF THE LARAMIE RANGE MAY
PRODUCE GUSTY WINDS AND SMALL HAIL. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON
THURSDAY THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
447 AM MDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND THIS EVENING. A FEW STORMS MAY BECOME STRONG TO MARGINALLY
SEVERE CONTAINING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON
THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY BECOME STRONG
THURSDAY AND FRIDAY CONTAINING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 9, 3:16 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT WED JUL 9 2014

WYZ118-119-092200-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
316 PM MDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 400
PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF HILLSDALE...OR 18 MILES
NORTHEAST OF CHEYENNE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HILLSDALE AROUND 350 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 371 AND
392.

WHEN THUNDER ROARS...MOVE INDOORS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4113 10422 4104 10462 4142 10470 4148 10450
TIME...MOT...LOC 2116Z 337DEG 17KT 4135 10459

RUBIN
Special weather statement, Jul 9, 3:28 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT WED JUL 9 2014

WYZ118-119-092215-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
328 PM MDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 415
PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GUN BARREL...OR 25 MILES
NORTHEAST OF CHEYENNE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ALBIN AROUND 405 PM MDT.

WHEN THUNDER ROARS...MOVE INDOORS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4144 10406 4120 10406 4124 10430 4143 10446
TIME...MOT...LOC 2128Z 278DEG 21KT 4138 10440

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:16 PM MDTSpecial Weather StatementCYSLaramie44 min
Jul 9, 3:28 PM MDTSpecial Weather StatementCYSLaramie47 min
Jul 9, 4:11 PM MDTSevere Thunderstorm WarningCYSLaramie64 min
Jul 9, 4:43 PM MDTSpecial Weather StatementCYSLaramie47 min
Jul 9, 5:24 PM MDTSpecial Weather StatementCYSLaramie51 min
Jul 9, 5:32 PM MDTSevere Thunderstorm WarningCYSLaramie29 min
Jul 9, 4:29 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball53 min
Jul 9, 5:26 PM MDTSpecial Weather StatementCYSKimball49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.